Alert archive / Arkansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 313, NWS Tulsa, OK

August 9, 2023Carroll County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Aug 9, 2023, 8:27 PM CDT for Carroll County, Arkansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 8:27 PM CDT (01:27 UTC)
Expired
Aug 9, 2023, 9:00 PM CDT
In force
33 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carroll County, AR

The radar

The Springfield radar (KSGF), 112 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 4:04 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1135 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
602 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted.

147 
WUUS54 KTSA 100127
SVRTSA
ARC015-100200-
/O.NEW.KTSA.SV.W.0313.230810T0127Z-230810T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
827 PM CDT Wed Aug 9 2023

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Southeastern Carroll County in northwestern Arkansas...

* Until 900 PM CDT.

* At 827 PM CDT, a severe thunderstorm was located over Rule, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations in or near the path include...
  Berryville...                     Green Forest...
  Carrollton...                     Osage...
  Rudd...                           Rule...
  Coin...                           Cabanal...
  Metalton...                       Delmar...
  Connor...                         

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Tulsa.

&&

LAT...LON 3617 9358 3619 9359 3637 9356 3635 9330
      3613 9330
TIME...MOT...LOC 0127Z 276DEG 29KT 3630 9348 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
767 
WWUS54 KTSA 100144
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
844 PM CDT Wed Aug 9 2023

ARC015-100200-
/O.CON.KTSA.SV.W.0313.000000T0000Z-230810T0200Z/
Carroll AR-
844 PM CDT Wed Aug 9 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN CARROLL COUNTY...

At 844 PM CDT, severe thunderstorms were located along a line
extending from near Carrollton to 2 miles west of Rudd, moving east
at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations in or near the path include...
Green Forest...                   Carrollton...
Osage...                          Rudd...
Rule...                           Coin...
Cabanal...                        Metalton...
Delmar...                         Connor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Tulsa.

&&

LAT...LON 3617 9358 3619 9359 3634 9354 3635 9330
      3613 9330
TIME...MOT...LOC 0144Z 286DEG 31KT 3625 9333 3622 9352 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
957 
WWUS54 KTSA 100153
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
853 PM CDT Wed Aug 9 2023

ARC015-100203-
/O.EXP.KTSA.SV.W.0313.000000T0000Z-230810T0200Z/
Carroll AR-
853 PM CDT Wed Aug 9 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CARROLL COUNTY
WILL EXPIRE AT 900 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with these
thunderstorms.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

LAT...LON 3617 9358 3619 9359 3634 9354 3635 9330
      3613 9330
TIME...MOT...LOC 0153Z 276DEG 29KT 3624 9324 3621 9343 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:15 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 9, 8:15 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
815 PM CDT Wed Aug 9 2023

...New SHORT TERM...

.SHORT TERM...
(The rest of tonight)
Issued at 808 PM CDT Wed Aug 9 2023

A compact upper level low with an associated surface front is
currently pushing into northeast OK. Ahead of this front,
convection has broken out along an outflow boundary with multiple
Severe Thunderstorm Warnings issued over the last couple of hours.
Recent observational trends and CAM guidance indicates that storms
will focus across far northeast OK and northwest AR the next few
hours. For storms within this line, heavy rain, gusty winds, and
pockets of large hail will be the main threats. If any storms can
get going south of the line the risk of tornadoes will also be
elevated. Behind the cold front, some low level drying and cooling
will be observed. Once storms clear out, which should happen by
midnight, the rest of the night will be dry with lows in the mid
to upper 60s.

&&

.LONG TERM...
(Thursday through Wednesday)
Issued at 151 PM CDT Wed Aug 9 2023

The cold front is forecast to stall near the Red River into Thursday
with brief break from the heat. A secondary upper level speed max
will traverse the region Thursday night into Friday morning with
the potential for another round of scattered showers/thunderstorms.
High temperatures on Friday are still a little uncertain and will
depend on how long showers continue into the afternoon hours.

A slow warming trend is forecast into the weekend as upper ridge
begins to slowly build back into the southern Plains. At least low
precipitation chances however will continue, mainly during the
overnight/early morning hours through Sunday night as northwest flow
aloft persists. Again, this could impact high temperatures in a
few areas if precipitation lingers into the afternoon hours.

Synoptic scale upper low will dig into the Great Lakes region early
next week. This feature should allow another cold front to move
through the area during this time, hopefully providing another
brief break from the heat.

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Wed Aug 9 2023

Storms aligned across NE OK will continue to spread ESE through
the evening with additional isolated to scattered storms across SE
OK spreading eastward through the evening. Near term aviation
impacts will account for these storm trends. Potential for fog
and/or low ceilings developing across NW AR late tonight otherwise
VFR conditions will prevail.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  89  70  93 /  30   0  20  30
FSM   71  92  72  94 /  70   0  20  30
MLC   69  91  72  95 /  30   0  20  30
BVO   64  89  67  94 /  10   0  20  30
FYV   65  88  67  92 /  80   0  20  30
BYV   65  86  66  91 /  80   0  10  30
MKO   66  88  69  92 /  70   0  20  30
MIO   65  87  67  92 /  20   0  10  20
F10   67  89  69  94 /  30   0  20  30
HHW   73  96  74  97 /  30   0  10  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...Flood Watch until midnight CDT tonight for ARZ001-002-010-011.

&&

SHORT TERM...06
LONG TERM....12
AVIATION...07
Hazardous weather outlook, Aug 9, 5:46 PM CDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
546 PM CDT Wed Aug 9 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
546 PM CDT Wed Aug 9 2023

...SEVERE THUNDERSTORM THREAT CONTINUES THROUGH THIS EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Portions of northeast OK and northwest AR.
	ONSET...Ongoing.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Much of eastern OK and northwest AR.
	ONSET...Ongoing.

FLASH FLOOD.
	RISK...Limited.
	AREA...Portions of northeast OK and northwest AR.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Portions of northeast OK and northwest AR.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Limited.
	AREA...Southeast OK.
	ONSET...Ongoing.

DISCUSSION...
Severe thunderstorms are beginning to develop and will continue
over portions of the area through this evening. The highest threat
will be in far northeast OK and northwest/west-central AR. For the
hazard type, all hazards are possible, including tornadoes, large
hail to the size of tennis balls, and damaging winds to 70 mph.
Localized flash flooding could also develop. Dangerous heat is
ongoing across southeast OK with heat indices of up to 110F. This
will continue until storms arrive the next couple of hours.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through MONDAY...Thunderstorm Potential...Dangerous Heat Potential.
TUESDAY...No Hazards.

EXTENDED DISCUSSION...
After a brief dry period Thursday into Thursday evening, another
nighttime thunderstorm complex is expected to move into parts of
the area early Friday morning. The upper level flow pattern
supports additional overnight and morning thunderstorms through at
least the weekend, focused across northeast Oklahoma and into
northwest Arkansas. Depending on how these thunderstorms and
residual cloud cover affect daytime temperatures, heat index
values may exceed 105 degrees in some spots, and additional heat
advisories may be required through the weekend and into next week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Aug 9, 7:48 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Tulsa OK
748 PM CDT Wed Aug 9 2023

ARZ001-OKZ062-063-068-069-100115-
Benton AR-Adair OK-Cherokee OK-Delaware OK-Mayes OK-
748 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of southwestern Benton,
southern Delaware, east central Mayes, northwestern Adair and
northeastern Cherokee Counties through 815 PM CDT...

At 748 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 2 miles southeast of Rose to 3 miles north of
West Siloam Springs. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Siloam Springs...                 Gentry...
West Siloam Springs...            Colcord...
Kansas...                         Oaks...
Rose...                           Leach...
Twin Oaks...                      Lake Francis...
Fairmount...                      Gallitin...
Natural Falls State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas...and northeastern and east central Oklahoma.

&&

LAT...LON 3608 9507 3613 9441 3629 9444 3624 9509
TIME...MOT...LOC 0048Z 268DEG 19KT 3620 9499 3623 9459

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 9, 8:06 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Tulsa OK
806 PM CDT Wed Aug 9 2023

ARZ002-011-100130-
Carroll AR-Madison AR-
806 PM CDT Wed Aug 9 2023

...Strong thunderstorms will impact portions of north central Madison
and central Carroll Counties through 830 PM CDT...

At 805 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 6 miles north of Carrollton to 7 miles southwest
of Berryville. Movement was east at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Green Forest...                   Carrollton...
Rule...                           Rockhouse...
Coin...                           Cabanal...
Metalton...                       Denver...
Connor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

&&

LAT...LON 3622 9375 3639 9376 3642 9330 3622 9330
TIME...MOT...LOC 0105Z 260DEG 28KT 3636 9330 3632 9368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 9, 8:11 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Tulsa OK
811 PM CDT Wed Aug 9 2023

ARZ001-010-100145-
Benton AR-Washington AR-
811 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of southwestern Benton
and northwestern Washington Counties through 845 PM CDT...

At 811 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
east of Siloam Springs, moving east at 45 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Siloam Springs...                 Lowell...
Tontitown...                      Johnson...
Elm Springs...                    Lake Francis...
Fairmount...                      Savoy...
Gallitin...                       Rocky Comfort...
Wheeler...

This includes Interstate 49 between mile markers 66 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

&&

LAT...LON 3610 9408 3610 9455 3624 9457 3625 9410
TIME...MOT...LOC 0111Z 272DEG 39KT 3618 9448

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 9, 8:14 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
814 PM CDT Wed Aug 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     Hail             Siloam Springs          36.19N 94.54W
08/09/2023  E0.70 inch       Benton             AR   Broadcast Media

            Dime sized hail reported near Siloam
            Springs.

&&

TS
Special weather statement, Aug 9, 8:17 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
817 PM CDT Wed Aug 9 2023

ARZ001-002-011-100145-
Carroll AR-Madison AR-Benton AR-
817 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of east central Benton,
northern Madison and central Carroll Counties through 845 PM CDT...

At 817 PM CDT, Doppler radar indicated a strong thunderstorm 5 miles
northeast of War Eagle, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Eureka Springs...
Lowell...                         Withrow Springs State Park...
War Eagle...                      Marble...
Forum...                          Hobbs State Park...
Clifty...                         Rockhouse...
Cabanal...                        Beaver Lake...
Metalton...                       Monte Ne...
Larue...                          Alabam...
Best...                           Lookout...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

&&

LAT...LON 3612 9355 3619 9390 3624 9389 3624 9401
      3621 9402 3624 9414 3642 9393 3636 9346
TIME...MOT...LOC 0117Z 269DEG 36KT 3633 9386

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
Special weather statement, Aug 9, 8:26 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Tulsa OK
826 PM CDT Wed Aug 9 2023

ARZ002-100200-
Carroll AR-
826 PM CDT Wed Aug 9 2023

...A strong thunderstorm will impact portions of northeastern Carroll
County through 900 PM CDT...

At 826 PM CDT, Doppler radar indicated a strong thunderstorm near
Green Forest, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Berryville...                     Green Forest...
Carrollton...                     Urbanette...
Rule...                           Blue Eye...
Coin...                           Denver...
Connor...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for northwestern
Arkansas.

&&

LAT...LON 3625 9352 3650 9361 3650 9330 3622 9330
TIME...MOT...LOC 0126Z 276DEG 29KT 3636 9346

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:26 PM CDTSpecial Weather StatementTSABenton34 min
Aug 9, 7:44 PM CDTSevere Thunderstorm WarningTSABenton, Carroll46 min
Aug 9, 7:47 PM CDTSpecial Weather StatementTSABenton28 min
Aug 9, 8:06 PM CDTSpecial Weather StatementTSACarroll24 min
Aug 9, 8:07 PM CDTAreal Flood AdvisoryTSABenton, Carroll113 min
Aug 9, 8:11 PM CDTSpecial Weather StatementTSABenton34 min
Aug 9, 8:14 PM CDTFlash Flood WarningTSACarroll, Madison3 hr
Aug 9, 8:17 PM CDTSpecial Weather StatementTSACarroll28 min
Aug 9, 8:26 PM CDTSpecial Weather StatementTSACarroll34 min
Aug 9, 8:40 PM CDTSpecial Weather StatementTSAWashington35 min
Aug 9, 8:55 PM CDTSpecial Weather StatementTSACarroll50 min
Aug 9, 9:10 PM CDTSpecial Weather StatementTSAMadison35 min
Aug 9, 9:16 PM CDTSpecial Weather StatementTSALogan29 min
Aug 9, 10:49 PM CDTSpecial Weather StatementTSAMadison41 min
Aug 9, 11:33 PM CDTSpecial Weather StatementTSACrawford, Franklin27 min
Aug 10, 12:30 AM CDTSpecial Weather StatementTSAMadison30 min
Aug 10, 12:35 AM CDTSevere Thunderstorm WarningTSAFranklin25 min
Aug 10, 1:56 PM CDTHeat AdvisoryTSABenton, Carroll, Madison, Washington30 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.